Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 65, NWS Jackson, MS

May 22, 2020Covington County, Jones County, Mississippi

NWS Jackson, MS issued this flash flood warning at May 22, 2020, 5:39 PM CDT for Covington County, Jones County, Mississippi. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2020, 5:39 PM CDT (22:39 UTC)
Expired
May 22, 2020, 6:52 PM CDT
In force
73 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Flood severity
None

Counties Covington County, MS, Jones County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 83 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 699 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
699 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

634 
WGUS54 KJAN 222239
FFWJAN
MSC031-067-230145-
/O.NEW.KJAN.FF.W.0065.200522T2239Z-200523T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
539 PM CDT Fri May 22 2020

The National Weather Service in Jackson has issued a

* Flash Flood Warning for...
  East Central Covington County in southeastern Mississippi...
  Northwestern Jones County in southeastern Mississippi...

* Until 845 PM CDT.

* At 538 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Hebron and Soso.

Additional rainfall amounts up to 1 inch are possible in the warned 
area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3165 8949 3170 8950 3170 8949 3176 8937
      3180 8930 3176 8927 3165 8940

FLASH FLOOD...RADAR INDICATED

$$

26
1 follow-up statement
869 
WGUS74 KJAN 222352
FFSJAN

Flash Flood Statement
National Weather Service Jackson MS
652 PM CDT Fri May 22 2020

MSC031-067-230002-
/O.CAN.KJAN.FF.W.0065.000000T0000Z-200523T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Covington MS-Jones MS-
652 PM CDT Fri May 22 2020

...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL COVINGTON AND 
NORTHWESTERN JONES COUNTIES...

Flooding is no longer expected to pose a threat. 

LAT...LON 3165 8949 3170 8950 3170 8949 3176 8937
      3180 8930 3176 8927 3165 8940

$$

26

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at May 22, 3:12 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 22, 3:12 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
312 PM CDT Fri May 22 2020

.DISCUSSION...
Tonight and tomorrow...

A warm day has unfolded across the region. Temperatures have reached
the upper 80s and even 90 degrees at a few locations. Showers and
storms have occurred across the southeast part of the state and
these will continue through the afternoon. With decent lapse rates,
there could be a strong storm or two with this activity. Storms
should diminish with loss of daytime heating. As an upper level
storm moves to the northeast of the region, there are some
indications that the remnants of an MCS that will move through
portions of the Southern Plains and into Arkansas could move into
the Delta later this evening into overnight. Per hi-res model
guidance, the most likely time for this would be after midnight, but
confidence is not high that this will remain together and have left
out of the forecast for now. Later shifts may want to monitor this
potential. It is possible that this decaying system may leave a
boundary for focus on storms tomorrow. It appears the best chances
for storms will be around the Natchez Trace corridor. Highs tomorrow
will once again be warm with more locations potentially reaching
into the lower 90s. /28/

Tomorrow night through Thursday...
Looking at 500mb, there are three predominant lows...one well
defined over the upper Ohio River Valley, one over the NWrn CONUS,
and a third developing over the Missouri River Valley. The third low
is expected to continue to deepen, cutting off and moving a little
more slowly eastward, but finally kicking the eastern low out to the
Atlantic coast. At the surface, a Bermuda High and a developing low
pressure region over the Rockies keeps the flow southerly in the
southeast, pulling plenty of warmer air and moisture into ArkLaMiss
and surrounding areas.  This will ultimately mean a continued hot
and muggy holiday weekend.  With temperatures in the upper 80s/lower
90s, and moisture increasing through the weekend, there will be
plenty of general instability...but the lapse rates will lessen
slightly with time. Showers and thunderstorms will continue to be a
threat, particularly in the afternoon/evening hours with a steady
diurnal impact.

As the week progresses, the low over the NW will see a series of
shortwaves pivoting through the trough...deepening the
trough/amplifying the pattern and perpetuating the inflow of hot
temps and moisture. Sets up a forecast with persistent temps about 5
degrees above normal and scattered showers and thunderstorms,
particularly in the afternoon...but also with varying degrees of
isentropic influence with the amplifying pattern.  PW values range
from 1.4-1.8 through midweek, but the lifting mechanism is the
trick.  Regardless, a hot and summery pattern in place through the
forecast. /HJS/

&&

.AVIATION...
18Z TAF discussion:
VFR conditions will mostly prevail through the period. Some
showers or thunderstorms may affect KHBG/KPIB/KMEI through this
evening before diminishing. MVFR to potentially IFR ceilings will
occur after midnight and before daybreak tomorrow. These should
lift by 14Z tomorrow back to VFR. Additional showers and storms
will be possible again tomorrow. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       71  90  69  89 /  17  30   6  25
Meridian      70  90  67  90 /  23  31   4  22
Vicksburg     73  89  71  89 /  13  28   8  32
Hattiesburg   71  90  69  89 /  23  35   4  29
Natchez       71  88  71  87 /  13  32   7  38
Greenville    73  89  72  89 /   8  20   9  23
Greenwood     72  89  71  90 /  11  23   9  23

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS/28
Hazardous weather outlook, May 22, 3:20 PM CDT, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
320 PM CDT Fri May 22 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
232030-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
320 PM CDT Fri May 22 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Saturday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday night through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Thursday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, May 22, 3:04 PM CDT, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
304 PM CDT Fri May 22 2020

MSZ066-222045-
Jones MS-
304 PM CDT Fri May 22 2020

...A STRONG THUNDERSTORM WILL AFFECT EASTERN JONES COUNTY UNTIL 345
PM CDT...

At 304 PM CDT, Meteorologists were tracking a strong thunderstorm
over Tuckers Crossing, or near Laurel, moving northeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mill Creek around 320 PM CDT.
  Sandersville around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3150 8903 3163 8925 3181 8912 3183 8894
      3162 8894
TIME...MOT...LOC 2004Z 211DEG 20KT 3164 8909

JNE
Local storm report, May 22, 3:53 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
353 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     3 ENE MOSS              31.83N 89.13W
05/22/2020                   JASPER             MS   AMATEUR RADIO

            TREES DOWN ON JASPER COUNTY ROAD 23.

0335 PM     HAIL             3 ENE MOSS              31.83N 89.13W
05/22/2020  E1.75 INCH       JASPER             MS   AMATEUR RADIO

            ON JASPER COUNTY ROAD 23.

&&
Local storm report, May 22, 4:00 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
400 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     2 NNE LAUREL            31.72N 89.13W
05/22/2020                   JONES              MS   EMERGENCY MNGR

            TREE DOWN ON A HOUSE OFF OF CARTER AVE.

0315 PM     HAIL             LAUREL                  31.69N 89.14W
05/22/2020  E0.70 INCH       JONES              MS   EMERGENCY MNGR

            AT THE EOC.

&&

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 3:04 PM CDTSpecial Weather StatementJANJones41 min
May 22, 3:35 PM CDTSevere Thunderstorm WarningJANJasper, Jones40 min
May 22, 5:53 PM CDTSevere Thunderstorm WarningJANCopiah, Lawrence, Simpson37 min
May 22, 5:58 PM CDTSpecial Weather StatementJANLawrence32 min
May 22, 6:08 PM CDTSpecial Weather StatementJANNoxubee37 min

Nearby

Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.